How do antithrombotic drugs and protease inhibitors (PIs) interact?

Updated: Jan 15, 2019
  • Author: Jason F Okulicz, MD, FACP, FIDSA; Chief Editor: Michelle R Salvaggio, MD, FACP  more...
  • Print
Answer

Answer

Anticoagulants, including warfarin in combination with atazanavir (ATV) +/-ritonavir (RTV), darunavir (DRV)/RTV, fosamprenavir (FPV) +/- RTV, lopinavir/ritonavir (LPV/RTV), saquinavir (SQV)/RTV, and tipranavir (TPV)/RTV, may lead to increases or decreases in warfarin levels. [3, 4]

DRV/RTV may decrease the S-warfarin area under the curve (AUC) by 21%. [1]

The international normalized ratio (INR) should be closely monitored when initiating or discontinuing a protease inhibitor (PI); adjust warfarin doses as needed.

Rivaroxaban, ticagrelor, and vorapaxar should be avoided with PIs owing to increased bleeding risk. Dose adjustments may be needed for select PIs when coadministered with betrixaban, dabigatran, or edoxaban.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!